Alert archive / Texas / Wind Advisories in 2011

Wind Advisory 16, NWS Houston/Galveston, TX

May 24, 201114 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at May 24, 2011, 9:46 AM CDT for 14 counties in Texas. It took effect at May 24, 2011, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 24, 2011, 9:46 AM CDT (14:46 UTC)
In effect from
May 24, 2011, 11:00 AM CDT
Expired
May 24, 2011, 7:00 PM CDT
In force
8 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Grimes County, TX, Harris County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 108 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WWUS74 KHGX 241446
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
946 AM CDT TUE MAY 24 2011

...A WIND ADVISORY IS IN EFFECT FROM 11 AM THROUGH 7 PM...

.STRONG SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH WILL BE POSSIBLE
TODAY. THE WINDS WILL DIMINISH WITHIN A FEW HOURS OF SUNSET.

TXZ176-195>198-210>213-226-227-235>237-250000-
/O.NEW.KHGX.WI.Y.0016.110524T1600Z-110525T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-
JACKSON-MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...
FREEPORT...HEMPSTEAD...HOUSTON...HUMBLE...KATY...LAKE JACKSON...
LAKE SOMERVILLE...MADISONVILLE...MISSOURI CITY...NAVASOTA...
PALACIOS...PASADENA...PEARLAND...PIERCE...PRAIRIE VIEW...
RICHMOND...ROSENBERG...SEALY...SUGAR LAND...TOMBALL...WEIMAR...
WHARTON
946 AM CDT TUE MAY 24 2011

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...BETWEEN 11 AM AND 7 PM.

* WINDS...SOUTH TO SOUTHEAST WINDS WINDS OF 20 TO 30 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at May 24, 6:25 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 24, 6:25 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
625 AM CDT TUE MAY 24 2011

.DISCUSSION...
BREEZY AND WARM CONDITIONS WILL CONTINUE TODAY AND WEDNESDAY AS AN
UPPER LOW MOVES ACROSS THE PLAINS. A BRIEF BREAK WILL OCCUR
WEDNESDAY AND THURSDAY. HOWEVER...THE MODELS BUILD A RIDGE ALOFT
OVER THE UPCOMING WEEKEND INTO EARLY NEXT WEEK. THIS WILL LEAD TO
A CONTINUED DRY PATTERN AND A WARMING TREND.

THE MAIN ISSUES FOR TODAY WILL BE WINDS AND HIGH TEMPERATURES. THE
MODELS WERE INDICATING THAT WINDS WILL BE JUST UNDER WIND ADVISORY
CRITERIA. HOWEVER...THIS MAY CHANGE AND AN ADVISORY MAY BE ISSUED
LATER TODAY. FOR THE HIGH TEMPERATURES...WENT MORE IN LINE WITH
THE MET GUIDANCE WHICH AGREED WITH THE FORECAST MODEL SOUNDINGS.
THIS MEANS HIGHS IN THE LOWER TO MID 90S OVER THE INLAND COUNTIES.

THE MODELS THEN BRING A FRONTAL BOUNDARY INTO THE AREA LATE
WEDNESDAY AND EARLY THURSDAY. THE CAP WILL BE HARD TO BREAK OVER
ALL BUT THE NORTHERN THIRD OF THE FORECAST AREA. THE NAM BUFR
MODEL SOUNDINGS INDICATE STRONG STORMS ARE POSSIBLE. HOWEVER...
WILL ADDRESS THESE IN THE HAZARDOUS WEATHER OUTLOOK GIVEN THE LOW
RAIN CHANCES.

THE BUILDING RIDGE ALOFT WILL BRING A RETURN TO THE VERY WARM
DAYTIME TEMPERATURES OVER THE HOLIDAY WEEKEND AND ON MEMORIAL DAY.
FOR NOW WILL GO WITH THE LOWER 90S...BUT WILL NOT BE SURPRISED IF
THE MODEL TREND IS WARMER. BY SUNDAY THE GFS AND ECMWF BEGIN TO
DIFFER ON THE STRENGTH OF THE UPPER LEVEL RIDGE. THE ECMWF
DEVELOPS AN UPPER LOW OVER THE EASTERN GULF AND BEGINS TO TREK IT
WESTWARD SUNDAY AND MONDAY. THE GFS IS WARMER AND STRONGER WITH
THE RIDGE OVER THE SOUTHEAST AND TEXAS AND WEAKER WITH ANY UPPER
TROUGH DEVELOPMENT OVER THE EASTERN GULF. IT WILL BE INTERESTING
TO SEE HOW THE UPPER PATTERN TRENDS AND IF IT MEANS A BREAK FOR
BETTER RAIN CHANCES DURING THE FIRST WEEK OF JUNE.

40

&&

.AVIATION...
MAIN ISSUE FOR TODAY WILL BE THE STRONG SOUTHERLY WINDS. RAN ABOVE
MOS GUIDANCE FOR WIND SPEEDS GIVEN THE STRENGTH OF THE UPPER SYSTEM
OVER THE PLAINS AND THE LIKELIHOOD OF ORGANIZED CONVECTIVE
DEVELOPMENT IN THAT AREA. EXPECT SUSTAINED SPEEDS OF 15-22 KTS WITH
GUSTS AROUND 30 KTS POSSIBLE. AREAS OF MVFR STRATUS WILL PERSIST
THROUGH 15Z. THE STRATUS WILL MIX TO A FEW-SCT LAYER AROUND 5KFT
TODAY. MVFR STRATUS WILL FILL IN AGAIN DURING THE EVENING HOURS. THE
WINDS WILL DECREASE TO 10-15 KTS AFTER SUNSET.  35

&&

.MARINE...
STRONG ONSHORE FLOW WILL CONTINUE THROUGH WEDNESDAY AS SFC LOW
PRESSURE DEEPENS ACROSS THE TX PANHANDLE AND MOVES ACROSS THE SRN
PLAINS. WILL KEEP SCA GOING FOR THE 20-60 NM WATERS THROUGH THIS
EVENING. WILL POST AN SCA FROM MID MORNING THROUGH SUNSET FOR
MATAGORDA BAY AND THE NEARSHORE WATERS WEST OF FREEPORT. IT IS
POSSIBLE THE SCA WILL NEED TO BE EXPANDED TO INCLUDE GALVESTON BAY
LATER THIS MORNING. WILL KEEP CAUTION FLAGS GOING FOR THE WATERS
OVERNIGHT/WEDNESDAY BUT MAY EVENTUALLY NEED SCA FLAGS AT LEAST FOR
THE OFFSHORE WATERS SOME OF THIS PERIOD. WIND SPEEDS WILL DIMINISH
TO 5-15 KTS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS A WEAK COLD
FRONT MOVES INTO SOUTHEAST TEXAS. THE FRONT WILL DISSIPATE LATE
THURSDAY. ONSHORE FLOW WILL STRENGTHEN AGAIN LATE FRIDAY INTO THE
WEEKEND AS SFC LOW PRESSURE DEVELOPS OVER THE SRN PLAINS ONCE
AGAIN. SCEC/SCA CONDITIONS ARE LIKELY OVER THE WATERS BEGINNING
FRIDAY NIGHT. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      96  74  96  69  89 /  10  10  20  20  10
HOUSTON (IAH)              93  75  93  74  90 /  10  10  10  20  20
GALVESTON (GLS)            88  77  86  76  85 /  10  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 9 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: MATAGORDA BAY...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM THIS EVENING THROUGH
     WEDNESDAY EVENING FOR THE FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH WEDNESDAY EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 11 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM THIS EVENING THROUGH
     WEDNESDAY EVENING FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...40
AVIATION/MARINE...35
Hazardous weather outlook, May 24, 4:24 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
424 AM CDT TUE MAY 24 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
424 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

BREEZY CONDITIONS WILL DEVELOP LATE THIS MORNING AND PERSIST INTO
THE EVENING. LOCATIONS GENERALLY ALONG AND WEST OF A LINE FROM
COLLEGE STATION TO FREEPORT WILL LIKELY SEE SUSTAINED SOUTH WINDS
OF 15 TO 25 MPH AND GUSTS TO AROUND 30 MPH.

.DAYS TWO AND THREE...WEDNESDAY AND THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH
EARLY THURSDAY MORNING. THERE IS A SLIGHT CHANCE FOR STRONG OR
SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF A LINE FROM
COLLEGE STATION TO LIVINGSTON. THE MAIN THREAT IS LARGE HAIL AND
DAMAGING WINDS.

.DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AND EARLY
THURSDAY.

Nearby

Wind Advisories in Texas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.